Illinois, 2008

Strong Wind in Illinois, December 27, 2008

December 27, 2008 · NWS PAH · 19 events in 19 counties and zones

Strong southerly winds developed ahead of a strong cold front moving east across Missouri. Winds at 2,000 feet were averaging near 60 mph.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southerly winds developed ahead of a strong cold front moving east across Missouri. Winds at 2,000 feet were averaging near 60 mph. Enough daytime heating occurred to bring down some of this wind in the afternoon. Gusts at the surface ranged from 45 to 50 mph. The highest reported wind gust was 51 mph at the Carbondale airport's automated observing station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 27, 3:15 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Dec 27, 3:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST SAT DEC 27 2008

.DISCUSSION...
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE TIMING...COVERAGE...ETC.
OF THE STORM SYSTEM AFFECTING THE REGION TODAY INTO TONIGHT.
LATEST GFS MODEL RUN CONTINUES TO BE SLIGHTLY MORE AGRESSIVE THAN
THE REST...SO GENERALLY WENT WITH A COMPROMISE.

AS THE AFOREMENTIONED STORM SYSTEM LIFTS NORTHEAST TOWARD THE
REGION TODAY...POPS WILL RISE CONSIDERABLY...ESPECIALLY THIS AFTERNOON
AND EVENING AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM CROSSES
THE REGION. AT 6 PM THIS AFTERNOON THE FRONT IS EXPECTED TO BE
OVER OUR FAR WESTERN COUNTIES....PROGRESS STEADILY EASTWARD
THROUGH THE EVENING...AND DEPART OUR EASTERN MOST COUNTIES BETWEEN
MIDNIGHT-3 AM SUNDAY.

MODELS CONTINUE TO SHOW A DECREASING AREA OF SURFACE BASED
INSTABILITY AS THE FRONT MAKES IT WAY EASTWARD. HOWEVER WIND
FIELDS ARE STILL FORECAST TO BE QUITE STRONG...WITH SOME LOW LEVEL
VEERING. THEREFORE CANNOT RULE OUT ISOLD STRONG OR SVR WITHIN A
SQUALL LINE OF COOL SEASON...LOW TOP CONVECTION. DAMAGING WIND
WILL BE THE PRIMARY THREAT WITH THUNDERSTORMS...BUT A FEW DISCREET
SUPERCELLS CANNOT BE RULED OUT.

WINDS IN THE LOWER LEVELS INCREASE SIGNIFICANTLY TODAY...BUT WITH
MIXING HEIGHTS FORECAST TO REMAIN RATHER LOW...DONT SEE THE
STRONGER WIND FIELDS GETTING TAPPED AS MUCH...SO AT THIS TIME ONLY
EXPECT IT TO BE A MARGINAL WIND EVENT. SINCE WE ALREADY HAVE A
WIND ADVISORY IN EFFECT FROM 6 AM TIL 9 PM...WILL CONTINUE WITH IT
FOR NOW.

WITH OUR ENTIRE CWA BEING IN THE WARM SECTOR...SCATTERED
CONVECTION IS POSSIBLE JUST ABOUT ANYWHERE TODAY...BUT THE BEST
CHANCES FOR PRECIP/THUNDER WILL BE ALONG AND JUST AHEAD OF THE
FRONTAL SYSTEM. THIS TRANSLATES TO THE BEST CHANCES OVER THE
WESTERN HALF OF THE CWA THIS MORNING...THE WESTERN TWO THIRDS THIS
AFTERNOON...THEN THE EASTERN TWO THIRDS THIS EVENING. PRECIP
CHANCES WILL END AS FRONT EXITS OUR CWA BETWEEN MIDNIGHT-3 AM...SO
HAVE NO POPS BEYOND 3 AM (09Z). ALTHOUGH OUR ENTIRE CWA COULD GET
BETWEEN A HALF INCH AND ONE INCH BASIN AVERAGE QPF WITH THIS
EVENT...WITH SYSTEM STEADILY MOVING ALONG AND GREATEST QPF AMOUNTS
FORECAST TO FALL OVER AREAS THAT HAVE RECENTLY HAD THE LEAST
AMOUNT OF PRECIP...DONT EXPECT ANY FLOODING ISSUES.

IN THE WAKE OF THIS SYSTEM HIGH PRESSURE WILL PREVAIL OVER THE
REGION THROUGH THE MAJORITY OF THE UPCOMING WEEK...BUT WILL MAKE
NO CHANGES BEYOND

&&

.AVIATION...
STRONG SOUTHERLY LOW LEVEL WINDS REMAIN THE MAIN CONCERN FOR THIS
PACKAGE. WILL MAINTAIN KCGI WITH THE STRONGEST WINDS OF GENERALLY 20
TO 25 KNOTS WITH GUSTS 30 TO 35 KNOTS THROUGHOUT THE DAY GIVEN A 50
PLUS KNOT LOW LEVEL JET AND GOOD MIXING WITH NEAR RECORD SURFACE
TEMPS.  WINDS WILL BE SLIGHTLY LESS AND LATER FOR THE REMAINING TAF
SITES WITH KEVV AND KOWB HAVING THEIR STRONGEST WINDS THIS EVENING
WHEN THE COLD FRONT APPROACHES. MVFR VSBYS DUE TO SHOWERS ARE
FORECAST AT KCGI TODAY WHERE E OF THE MISS RIVER MOSTLY VFR VSBYS
ARE FORECAST TODAY TRENDING TOWARD MVFR THIS EVENING. IFR CIGS FOR A
SIGNIFICANT AMOUNT OF TIME SEEM UNLIKELY...EVEN IN THE MAIN BAND OF
SHWRS/ISOLD TSTMS THAT IS PROGGED TO SWEEP THROUGH THE REGION IN THE
EVE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC.....JAP
AVIATION...RLS
Hazardous weather outlook, Dec 27, 10:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST SAT DEC 27 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1035 AM CST SAT DEC 27 2008

...OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS BEEN UPGRADED TO A
MODERATE RISK FOR SOUTHEAST MISSOURI AND PARTS OF SOUTHERN
ILLINOIS. THE MODERATE RISK AREA IS ALONG AND NORTHWEST OF A LINE
FROM NEW MADRID MISSOURI...THROUGH MARION ILLINOIS...TO ABOUT
MOUNT VERNON ILLINOIS.

THERE EXISTS THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND
ISOLATED TORNADOES IN THE MODERATE RISK AREA. THE PRIMARY TIME
FRAME IS FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS.

THE REMAINDER OF THE REGION CONTINUES IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS. ISOLATED WIND DAMAGE AND POSSIBLY A TORNADO ARE THE
PRIMARY HAZARDS IN THE SLIGHT RISK AREA. THE TIME FRAME IN THE
SLIGHT RISK AREA WOULD BE MAINLY DURING THE EVENING AND EARLY
NIGHT TIME HOURS.

IN ADDITION TO STRONG WINDS AT THE SURFACE AND ALOFT...PLENTY OF
WARM AIR AND MOISTURE IS IN PLACE. THESE INGREDIENTS MAY COMBINE
WITH A STRONG COLD FRONT TO PRODUCE A LINE OF SEVERE STORMS. A FEW
TORNADIC SUPERCELLS ARE NOT OUT OF THE QUESTION...EITHER ALONG OR
AHEAD OF THE LINE.

THE MOTION OF INDIVIDUAL STORMS WILL BE NORTHEAST AROUND
60 MPH. THE MOVEMENT OF THE LINE OF STORMS WITH THE COLD FRONT
SHOULD MOVE EAST AROUND 40 TO 50 MPH.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE FOUR STATE AREA FROM
6 AM TODAY THROUGH 9 PM THIS EVENING. STRONG SOUTH WINDS AHEAD OF
THE COLD FRONT WILL RANGE FROM 20 TO 35 MPH WITH GUSTS TO 45 MPH
POSSIBLE. SEE THE WIND ADVISORY PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

MY/JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Wabash forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
White forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
December 27, 11:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140416, 140417, 140418, 140419, 140420, 140421, 140422, 140423, 140424, 140425, 140426, 140427, 140428, 140429, 140430, 140431, 140432, 140433, 140434.